Alert archive / Florida / Red Flag Warnings in 2009

Red Flag Warning 39, NWS Tampa Bay, FL

March 25, 20095 counties in Florida

NWS Tampa Bay, FL issued this red flag warning at Mar 25, 2009, 3:02 AM EDT for 5 counties in Florida. It took effect at Mar 25, 2009, 1:00 PM EDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 25, 2009, 3:02 AM EDT (07:02 UTC)
In effect from
Mar 25, 2009, 1:00 PM EDT
Expired
Mar 25, 2009, 7:00 PM EDT
In force
6 hr
Issued by
NWS Tampa Bay, FL

Counties DeSoto County, FL, Hardee County, FL, Highlands County, FL, Polk County, FL, Sumter County, FL

The radar

The Tampa radar (KTBW), 64 km from the middle of the area, began a volume at 07:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 00:00Z, 7.0 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 00:00Z on 2009-03-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 00:00Z on 2009-03-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -28 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2462 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-28 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS82 KTBW 250702
RFWTBW

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
302 AM EDT WED MAR 25 2009

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM
EDT THIS EVENING FOR ALL COUNTIES EXCEPT LEVY...CITRUS AND
PINELLAS FOR HUMIDITIES BELOW 35 PERCENT WITH 15 MPH WINDS...

.DRY AIR WILL REMAIN IN PLACE ACROSS THE AREA TODAY CAUSING
CRITICAL AFTERNOON HUMIDITIES. 

FLZ043-048-049-051-052-055>057-060>062-065-252300-
/O.NEW.KTBW.FW.W.0039.090325T1700Z-090325T2300Z/
SUMTER-HERNANDO-PASCO-HILLSBOROUGH-POLK-MANATEE-HARDEE-HIGHLANDS-
SARASOTA-DE SOTO-CHARLOTTE-LEE-
302 AM EDT WED MAR 25 2009

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM
EDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN TAMPA BAY AREA - RUSKIN FL HAS
ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 1 PM THIS
AFTERNOON TO 7 PM EDT THIS EVENING. 

DRIER AIR WILL CONTINUE OVER THE AREA TODAY AND ALLOW AFTERNOON
HUMIDITIES TO FALL BELOW 35 PERCENT FOR A FEW HOURS. EAST TO
SOUTHEASTERLY WINDS WILL ALSO BE AROUND 15 MPH WITH HIGHER
GUSTS THIS AFTERNOON...INCREASING THE POTENTIAL FOR THE RAPID
SPREAD OF A FIRE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING IS ISSUED WHEN VERY FAVORABLE CONDITIONS FOR
THE SPREAD OF WILDFIRE ARE OCCURRING NOW...OR WILL OCCUR WITHIN
24 HOURS.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this red flag warning went out at Mar 25, 2:32 AM EDT, 30 minutes earlier.

Area forecast discussion, Mar 25, 2:32 AM EDT, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
232 AM EDT WED MAR 25 2009

.SHORT TERM (TODAY - FRIDAY)...UPPER RIDGING AND SPRAWLING SURFACE HIGH
PRESSURE OVER THE EASTERN SEA BOARD WILL MAINTAIN BREEZY PLEASANT DRY
WEATHER ACROSS THE ENTIRE FORECAST AREA TODAY. TONIGHT THROUGH THURSDAY
THE UPPER RIDGE WILL REMAIN IN PLACE AS THE THE SURFACE HIGH SHIFTS EAST
SOUTHEAST INTO THE WESTERN ATLANTIC AS ANOTHER AREA OF LOW PRESSURE MOVES
EAST-NORTHEAST THROUGH THE MS/TN VALLEYS WITH A TRAILING COLD FRONT
STALLING OUT OVER THE SOUTHEASTERN STATES. LOW LEVEL EAST-SOUTHEAST WIND
FLOW TONIGHT WILL VEER INTO SOUTHEAST AND SOUTH ON THURSDAY WITH A SUBTLE
MOISTENING OF THE AIR MASS EXPECTED...BUT OVERALL DEPTH OF MOISTURE WILL
REMAIN TO SHALLOW TO SUPPORT ANY PRECIP WITH PLEASANT DRY WEATHER
CONTINUING.

ON FRIDAY ANOTHER STORM SYSTEM MOVING THROUGH THE SOUTHERN PLAINS WILL
MAINTAIN UPPER RIDGING OVER THE REGION AS THE SURFACE HIGH PERSISTS FROM
THE WESTERN ATLANTIC WEST ACROSS THE CENTRAL PENINSULA. AFOREMENTIONED
FRONTAL BOUNDARY OVER THE SOUTHEASTERN STATES WILL LIFT BACK TO THE NORTH
AS ANOTHER AREA OF LOW PRESSURE DEVELOPS AND MOVES NORTHEAST INTO THE
LOWER MISSISSIPPI VALLEY. BREEZY SOUTHERLY WIND FLOW OVER THE REGION AHEAD
OF THIS SYSTEM WILL MAKE FOR A WARM AND INCREASINGLY HUMID DAY...BUT AGAIN
NO RAIN IS EXPECTED. TEMPERATURES WILL RUN SOME 3-5 DEGREES ABOVE NORMAL
THROUGH THE PERIOD WITH HIGHS CLIMBING TO 80 ALONG THE COAST AND LOWER
TO MID 80S INLAND WITH OVERNIGHT LOWS IN THE 60S.

.LONG TERM (FRI NIGHT - TUE)...HIGH PRESSURE WILL CONTINUE TO RIDGE
ACROSS THE AREA FRIDAY NIGHT AND SATURDAY AS A LOW PRESSURE SYSTEM
MOVES THROUGH THE NATIONS MID-SECTION. THIS FRONT WILL THEN MOVE THROUGH
THE AREA SATURDAY NIGHT AND SUNDAY. INCREASING MOISTURE AND UPPER ENERGY
ALONG AND AHEAD OF THE FRONT WILL ALLOW FOR A 30 PERCENT CHANCE OF SHOWERS
WITH A SLIGHT CHANCE OF EMBEDDED THUNDERSTORMS ACROSS MUCH OF THE AREA
SAT NIGHT AND A 20 PERCENT CHANCE OF SHOWERS SUNDAY. WEAK HIGH PRESSURE
WILL THEN MOVE OVER THE AREA SUNDAY NIGHT THROUGH TUESDAY AS ANOTHER
COLD FRONT APPROACHES THE AREA BY THE END OF THE PERIOD. TEMPERATURES
WILL REMAIN ABOVE NORMAL THROUGH SATURDAY...THEN COOL CLOSER TO NORMAL
WITH AND BEHIND THE FRONT SAT NIGHT THROUGH MONDAY. TEMPS WILL THEN
INCREASE AGAIN ABOVE NORMAL UNDER DRY HIGH PRESSURE.

&&

.AVIATION...EXPECT VFR CONDITIONS OVER THE NEXT 24 HOURS WITH MODERATE
AND GUSTY E/SE WINDS AND SCT-BKN CLOUDS BETWEEN 5-10KFT MAINLY IN THE
AFTERNOON AND EVENING.

&&

.MARINE...SURFACE HIGH PRESSURE ALONG THE EASTERN SEA BOARD WILL SUPPORT
AN EAST TO SOUTHEAST WIND FLOW ACROSS THE GULF COASTAL WATERS TODAY. A
PERSISTENT TIGHT GRADIENT WILL AGAIN SUPPORT WINDS INCREASING INTO THE
15-20 KNOT RANGE TODAY...WITH BRIEF STRONGER SURGES EXPECTED DURING THE
EVENING AND OVERNIGHT HOURS. SIMILAR TO PREVIOUS DAYS WILL AGAIN EXTEND
ONGOING EXERCISE CAUTION HEADLINES FOR THE NEAR AND OFFSHORE WATERS
THROUGH TONIGHT WITH WINDS 15 KNOTS EXPECTED OVER THE TAMPA BAY AND
INLAND WATER WAYS. WINDS WILL VEER INTO THE SOUTHEAST AND SOUTH DURING
THURSDAY AND FRIDAY WITH SIMILAR SPEEDS AND HEADLINES LIKELY TO CONTINUE
OVER THE NEAR/OFFSHORE WATERS AND 15 KNOTS OVER THE TAMPA BAY. ON SATURDAY
A COLD FRONT WILL APPROACH FROM THE WEST WITH WINDS BECOMING SOUTH TO
SOUTHWEST WITH SPEEDS POSSIBLY APPROACHING SCA LEVELS BEFORE SHIFTING
INTO THE WEST AND NORTHWEST ON SUNDAY AS THE FRONT MOVES SOUTH THROUGH
THE WATERS.

&&

.FIRE WEATHER...DRY AIR COMBINED WITH A BREEZY EAST-SOUTHEAST WIND
FLOW INCREASING TO 15 MPH WITH HIGHER GUSTS WILL AGAIN SET THE STAGE
FOR RED FLAG CONDITIONS OVER A LARGE PORTION OF THE FORECAST AREA
THIS AFTERNOON. BEST CHANCES FOR THESE CONDITIONS LOOKS TO BE FROM
HERNANDO-SUMTER COUNTIES SOUTH WHERE I WILL HOIST A RED FLAG WARNING
LATER THIS MORNING. ON THURSDAY A SLOW INCREASE IN MOISTURE IS EXPECTED
AS LOW LEVEL FLOW VEERS INTO THE SOUTHEAST AND SOUTH. HOWEVER DESPITE
THE INCREASE IN MOISTURE...MAY STILL SEE POCKETS OF RHS AOB 35% DURING
THE AFTERNOON...AND THESE RHS COMBINED WITH WINDS 15 MPH MAY AGAIN
SUPPORT SHORT FUSED RED FLAG CONDITIONS...WITH ADDITIONAL RFW ISSUANCES
A POSSIBILITY AND WILL HIT ON THIS IN THE MORNING FIRE WEATHER
PACKAGE. ON FRIDAY A FURTHER INCREASE IN LOW LEVEL MOISTURE SHOULD HELP
TO KEEP RHS ABOVE CRITICAL LEVELS WITH NO ADDITIONAL HEADLINES ANTICIPATED
AT THIS TIME.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  80  61  82  64 /   5   5   5   5
FMY  82  60  84  64 /   5   5   5   5
GIF  80  60  84  64 /   5   5   5   5
SRQ  80  61  81  64 /   5   5   5   5
BKV  80  57  83  58 /   5   5   5   5
SPG  78  66  81  66 /   5   5   5   5

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...RED FLAG WARNING FROM 1 PM THIS AFTERNOON TO 7 PM EDT THIS
     EVENING FOR CHARLOTTE-DE SOTO-HARDEE-HERNANDO-HIGHLANDS-
     HILLSBOROUGH-LEE-MANATEE-PASCO-POLK-SARASOTA-SUMTER.

GULF WATERS...SMALL CRAFT EXERCISE CAUTION THROUGH TONIGHT FROM
     BONITA BEACH TO SUWANNEE RIVER OUT 60 NM.

&&

SHORT TERM/MARINE/FIRE WEATHER...57/MCMICHAEL
LONG TERM/AVIATION...24/COLSON
Hazardous weather outlook, Mar 24, 5:04 AM EDT, 21 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
504 AM EDT TUE MAR 24 2009

FLZ039-042-043-048>052-055>057-060>062-065-241615-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
504 AM EDT TUE MAR 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...WIND AND SEA IMPACT...
EAST WINDS OF IN THE 15 TO 20 KNOTS RANGE WILL AFFECT THE GULF
COASTAL WATERS TODAY AND TONIGHT. OFFSHORE SEAS WILL REMAIN
BETWEEN 3 TO 5 FEET RANGE AND THE LOWER TAMPA BAY WATERS AND INLAND
WATER WAYS WILL BE CHOPPY AT TIMES...ESPECIALLY DURING THE EVENING
AND OVERNIGHT HOURS.

...FIRE WEATHER IMPACT...
DRIER AIR MOVING INTO THE REGION WILL ALLOW HUMIDITY VALUES TO FALL
BELOW 35 PERCENT DURING THE AFTERNOON. THESE LOW HUMIDITY VALUES
COMBINED WITH A MODERATE EASTERLY WIND FLOW WILL SUPPORT RED FLAG
CONDITIONS ACROSS THE REGION DURING THE AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

...WIND AND SEA IMPACT...
GUSTY EAST TO SOUTHEAST WINDS AND CHOPPY SEAS WILL PERSIST
THROUGH THE END OF THE WEEK OVER THE GULF WATERS WITH AN INCREASE
IN WIND SPEEDS LIKELY DURING THE EVENING AND OVERNIGHT HOURS EACH
DAY THROUGH THE PERIOD WITH HAZARDOUS BOATING CONDITIONS CONTINUING.

...FIRE WEATHER IMPACT...
SHORT FUSED RED FLAG CONDITIONS WILL AGAIN BE POSSIBLE OVER WEST
CENTRAL AND SOUTHWEST FLORIDA ON WEDNESDAY AS DRY AIR AND A MODERATE
EAST TO SOUTHEAST WIND FLOW CONTINUE TO CREATE CRITICAL FIRE WEATHER
CONDITIONS WHICH WILL ENHANCE THE SPREAD OF ANY FIRE THAT MAY START
OVER THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

MCMICHAEL

The office that day

Everything else NWS Tampa Bay, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 25, 3:58 PM EDTSmall Craft AdvisoryTBW4 days

Nearby

Red Flag Warnings in Florida, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.